Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 24, NWS Springfield, MO

May 9, 2006Douglas County, Ozark County, Missouri

NWS Springfield, MO issued this flash flood warning at May 9, 2006, 10:18 PM CDT for Douglas County, Ozark County, Missouri. It was in force for 12 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2006, 10:18 PM CDT (03:18 UTC)
Expired
May 10, 2006, 10:00 AM CDT
In force
12 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Douglas County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 98 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 8:30 AM CDTFLASH FLOOD2 E Rockbridge, MOHIGHWAY 95 SIX MILES SOUTH OF ROUTE 14 FLOODED. TIME ESTIMATED.
May 10, 8:30 AM CDTFLASH FLOODSycamore, MOHUDSON MILL ROAD 4 MILES SOUTH OF ROUTE H BY BRYANT CREEK...HIGHWAY 95 6 MILES SOUTH OF ROUTE 14...ROUTE 181 4 MILES SOUTH OF ROUTE H FLOODED. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 612 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2006-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
680 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 100319
FFWSGF
MOC067-153-101500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1018 PM CDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DOUGLAS COUNTY IN SOUTHWEST MISSOURI.
  NORTHEAST OZARK COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 1000 AM CDT WEDNESDAY.

* AS OF 1015 PM CDT...LOCAL LAW ENFORCEMENT AND EMERGENCY MANAGEMENT 
  OFFICIALS REPORT THAT EXCESSIVE RAINFALL FROM THUNDERSTORMS        
  TUESDAY EVENING HAS LEFT MANY LOW WATER CROSSINGS FLOODED. 

* THE HEAVIEST RAINFALL OCCURRED FROM EAST OF AVA SOUTHEASTWARD TO   
  AND ACROSS NORTHEAST OZARK COUNTY INCLUDING THE BRIXEY AND         
  SYCAMORE AREAS SOUTHEASTWARD TOWARD CAULFIELD.

IT ONLY TAKES A FEW INCHES OF FAST FLOWING WATER TO SWEEP YOUR CAR 
OFF THE ROAD AND PUT YOUR LIFE IN DANGER. BE ESPECIALLY CAUTIOUS AT 
NIGHT WHEN IT IS HARDER TO SPOT FLOODED LOW WATER CROSSINGS. 

LAT...LON 3701 9256 3680 9276 3674 9257 3653 9214
      3687 9211 3697 9217

$$

IZZI
2 follow-up statements
000 
WGUS73 KSGF 100321
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1021 PM CDT TUE MAY 9 2006

MOC153-100331-
OZARK MO-
1021 PM CDT TUE MAY 9 2006

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR OZARK COUNTY HAS
BEEN CANCELLED...

THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR OZARK COUNTY HAS 
BEEN REPLACED WITH A FLOOD WARNING WHICH IS IN EFFECT UNTIL 10 AM 
WEDNESDAY MORNING.

LAT...LON 3678 9214 3658 9213 3659 9247 3680 9250

$$

IZZI
000 
WGUS73 KSGF 100322
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1022 PM CDT TUE MAY 9 2006

MOC067-100332-
DOUGLAS MO-
1022 PM CDT TUE MAY 9 2006

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR DOUGLAS COUNTY HAS
BEEN CANCELLED...

THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR DOUGLAS COUNTY HAS 
BEEN REPLACED WITH A FLOOD WARNING WHICH IS IN EFFECT UNTIL 10 AM 
WEDNESDAY MORNING.

LAT...LON 3696 9270 3681 9271 3680 9212 3702 9210

$$

IZZI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 9, 8:59 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 9, 8:59 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
859 PM CDT TUE MAY 9 2006

.UPDATE...

HAVE CLEARED THE FINAL FEW COUNTIES FROM THE TORNADO WATCH AS THE
FRONT/BOUNDARY HAS NOW PUSHED SOUTH INTO NORTHERN ARKANSAS.
SIGNIFICANT SHORTWAVE EVIDENT ON WATER VAPOR OVER COLORADO/NEW
MEXICO WITH WHAT APPEARS TO BE THE BEGINNINGS OF AN MCS DEVELOPING
OVER THE PANHANDLES REGION. WORKING ON UPDATING GRIDS TO MAKE SOME
CHANGES TO POP/WX GRIDS TO ADJUST TIMING TO LATER TONIGHT FOR
MAJORITY OF THE PRECIPITATION. ALSO CUTTING BACK ON POPS OVER NE CWA
FOR TONIGHT. BASED ON 18Z GFS/NAM MAY NEED ALSO INCREASE POPS
WEDNESDAY MORNING AS WELL...BUT WILL TAKE A QUICK LOOK AT 18Z WRF
AND FIRST BIT OF 00Z NAM BEFORE MAKING THAT DECISION. ALSO...GIVEN
MUCH LATER EXPECTED ARRIVAL OF PRECIPITATION MAY ACTUALLY PUSH BACK
BEGINNING OF FLOOD WATCH AND EXTEND IT INTO THE MORNING HOURS ON
WEDNESDAY. WILL SHOOT TO HAVE UPDATED GRIDS AND FFA NO LATER THAN
930 PM AFTER GETTING A PEAK AT SOME MORE DATA.

IZZI

&&

.DISCUSSION...305 PM CDT TUE MAY 9 2006.

OUTFLOW BOUNDARY LEFT OVER FROM EARLY MORNING STORMS HAS DRIFTED
SOUTHWARD AND CURRENTLY EXTENDS FROM NEOSHO TO NIXA TO HOUSTON.
EARLIER BREAKS IN CLOUD COVER ALLOWED THE AREA TO HEAT INTO THE MID
TO UPPER 70S WITH DEWPOINT TEMPERATURES RECOVERING INTO THE MID 60S
OVER MUCH OF THE REGION. CAPPING INVERSION IS GONE AND NOW WE ARE
PRETTY MUCH IN A WAIT AND SEE WHERE IT GOES MODE. LATEST RADAR SHOWS
A FEW ECHOES BUBBLING OVER EASTERN NEWTON COUNTY SO WE WILL CONTINUE
TO WATCH THIS AREA CLOSELY.

MAIN COLD FRONT HAS MADE SOME SOUTHWARD PROGRESS...AND EXTENDS
ROUGHLY FROM COLUMBIA TO CHANUTE. THE CONVERGENCE ALONG THE FRONT
COMBINED WITH DISTURBED UPPER FLOW WILL KEEP PRECIP CHANCES GOING
THROUGH THE NIGHT AND INTO WEDNESDAY MORNING. PRECIPITABLE WATER
REMAINS WELL ABOVE AN INCH...AND WITH THE ALREADY HEAVY RAINFALL
RECEIVED EARLIER TODAY AND POTENTIAL FOR MORE RAIN THROUGH
TONIGHT...A FLOOD WATCH WILL BE POSTED FOR ABOUT THE SOUTHERN 2/3RDS
OF THE FORECAST AREA.

OVER THE NEXT FEW DAYS...THE MAIN UPPER TROUGH WILL TRACK ACROSS THE
NORTHERN PLAINS BEFORE CUTTING OFF AND STALLING OVER NORTHERN
INDIANA. THERE IS STILL A CHANCE FOR GLANCING LIGHT PRECIP OVER
CENTRAL MISSOURI IF CYCLONIC CIRCULATION BECOMES BROAD ENOUGH.
HOWEVER FOR NOW WILL CONTINUE WITH A DRY FORECAST THROUGH SATURDAY
AS NORTHERLY SURFACE FLOW ADVECTS A DRY AND COOL AIRMASS OVER THE
REGION.

IN THE EXTENDED....MAINTAINED LOW CHANCES FOR SHOWERS/STORMS FROM
SATURDAY NIGHT THROUGH SUNDAY NIGHT AS UPPER LOW MEANDERS WESTWARD
INTO EASTERN ILLINOIS AND WESTERN/CENTRAL KENTUCKY. OTHERWISE WILL
KEEP TEMPERATURES ON THE COOL SIDE AS UPPER LOW HELPS SPREAD
CANADIAN AIR INTO THE CENTRAL U.S. THROUGH EARLY NEXT WEEK.

TERRY
&&

.AVIATION...626 PM CDT TUE MAY 9 2006.

FOR THE 00Z TAFS...STORMS FORMING ALONG BOUNDARY TO THE SOUTH OF THE
KSGF AND KJLN TERMINALS SHOULD REMAIN TO THE SOUTH DURING THE
EVENING HOURS.  WILL KEEP VFR CONDITIONS IN TIL AFTER MIDNIGHT.
UPPER LEVEL SYSTEM NOW MOVING INTO THE SOUTHERN PLAINS WILL PUSH
CONVECTION NOW OVER TEXAS PANHANDLE INTO THE AREA.  EXPECT MVFR TO
IFR CONDITIONS AS CONVECTION AND TRAILING STRATIFORM RAIN MOVES
THROUGH THE AREA.  CONDITIONS EXPECTED TO IMPROVE TO VFR AFTER 18Z
WITH THE PASSAGE OF THE SURFACE FRONT.

GAEDE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...AREAS SOUTH OF A NEVADA TO OSAGE BEACH TO VIENNA LINE FROM 6 PM
TO 6 AM.
KS...CHEROKEE AND CRAWFORD COUNTY FROM 6 PM TO 6 AM.

WFO SGF
Hazardous weather outlook, May 9, 8:00 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CDT TUE MAY 9 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
800 PM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS PRODUCING...
    LARGE HAIL TO THE SIZE OF GOLF BALLS.
    DAMAGING WINDS IN EXCESS OF 60 MPH.
    TORRENTIAL RAINFALL PRODUCING FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  SOUTH CENTRAL MISSOURI UNTIL 10 PM.

  DISCUSSION:

  ISOLATED SEVERE THUNDERSTORMS WILL GRADUALLY END ACROSS FAR SOUTH
  CENTRAL MISSOURI BY 10 PM THIS EVENING. THESE STORMS COULD PRODUCE
  GOLF BALL SIZE HAIL AND DAMAGING WINDS TO 60 MPH.

  ADDITIONAL THUNDERSTORMS COULD MOVE INTO MAINLY WESTERN PORTIONS
  OF THE OUTLOOK AREA LATE TONIGHT. WHILE AN ISOLATED SEVERE
  THUNDERSTORM CANNOT BE RULED OUT LATE TONIGHT...THE GREATER THREAT
  FROM THE SHOWERS AND THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL
  AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  THUNDERSTORMS WILL LIKELY BE ONGOING ON WEDNESDAY MORNING ACROSS
  THE EASTERN MISSOURI OZARKS. THESE THUNDERSTORMS COULD PRODUCE
  HEAVY RAINFALL AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

  STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY/IZZI

In the hours before

Local storm report, May 9, 7:30 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
730 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             MOODY                   36.53N 91.99W
05/09/2006  E2.50 INCH       HOWELL             MO   TRAINED SPOTTER

            TENNIS BALL SIZE HAIL

&&

SCHULTZ
Local storm report, May 9, 7:43 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
743 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      CAULFIELD               36.61N 92.10W
05/09/2006                   HOWELL             MO   FIRE DEPT/RESCUE

            8 MILE STRETCH OF V HIGHWAY SOUTHWEST OF CAULFIELD
            FLOODED IN LOW LYING AREAS. CREEKS ARE OUT OF BANKS.
            SOUTHERN PORTION OF OO HIGHWAY FLOODED 3 MILES SOUTHEAST
            OF CAULFIELD

&&

SCHULTZ
Local storm report, May 9, 7:57 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
757 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             ZANONI                  36.69N 92.33W
05/09/2006  E1.75 INCH       OZARK              MO   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL

&&

SCHULTZ
Local storm report, May 9, 8:04 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
804 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLOOD            7 N GAINESVILLE         36.70N 92.43W
05/09/2006                   OZARK              MO   FIRE DEPT/RESCUE

            TANEY MOUNTAIN FIRE DEPARTMENT REPORTS SEVERAL LOW WATER
            CROSSINGS FLOODED.ADDITIONAL DETAILS UNKNOWN AT THIS
            TIME.

&&

SCHULTZ
Local storm report, May 9, 8:08 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
808 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     FLASH FLOOD      5 NE AVA                37.00N 92.60W
05/09/2006                   DOUGLAS            MO   EMERGENCY MNGR

            LOW WATER CROSSING AT HIGHWAY FF AND Y FLOODED AND CLOSED
            FLOODING BEGAN PRIOR TO 540 PM AND ONGOING STILL AS OF
            800 PM.

&&

IZZI
Local storm report, May 9, 8:23 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
823 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             MOODY                   36.53N 91.99W
05/09/2006  E2.50 INCH       HOWELL             MO   PUBLIC

            TENNIS BALL SIZE HAIL AND 3 CAR WINDSHIELDS BROKEN OUT BY
            HAIL

&&

SCHULTZ

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:07 PM CDTFlash Flood WarningSGFHowell6 hr
May 9, 7:27 PM CDTTornado WarningSGFHowell18 min
May 9, 7:46 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon23 min
May 10, 12:19 AM CDTFlash Flood WarningSGFBarry, McDonald9 hr
May 10, 12:57 AM CDTFlash Flood WarningSGFHowell8 hr
May 10, 1:04 AM CDTFlash Flood WarningSGFStone, Taney8 hr
May 10, 1:16 AM CDTFlash Flood WarningSGFDouglas, Ozark8 hr
May 10, 2:16 AM CDTFlash Flood WarningSGFWebster7 hr
May 10, 2:23 AM CDTFlash Flood WarningSGFGreene7 hr
May 10, 2:31 AM CDTFlash Flood WarningSGFTexas6 hr
May 10, 3:08 AM CDTFlash Flood WarningSGFDent, Shannon, Wright6 hr
May 10, 3:25 AM CDTFlash Flood WarningSGFNewton6 hr
May 10, 3:53 AM CDTFlash Flood WarningSGFLaclede, Pulaski5 hr
May 10, 4:14 AM CDTFlash Flood WarningSGFPhelps5 hr
May 10, 5:03 AM CDTFlash Flood WarningSGFLawrence4 hr
May 10, 5:05 AM CDTFlash Flood WarningSGFChristian4 hr

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.